By Lauren Smith
Updated: 22 May 2023 & medically reviewed by Dr. Kimberly Langdon
Gabapentin is increasingly being taken recreationally alongside opioids, with users reporting that the anticonvulsant amplifies opioids’ effects. However, combining gabapentin and opioids such as tramadol is hazardous and can cause you to stop breathing.
Table of contents:
What is tramadol?
Tramadol is a prescription opioid painkiller, used to treat moderate to severe pain. Tramadol is usually prescribed for short-term use after surgery or a serious injury, but it’s also given to people with long-term pain for whom weaker painkillers are no longer working.
Tramadol is structurally similar to codeine and morphine and works by binding to opioid receptors in the brain. It’s one of the least potent opioids, one-tenth as strong as morphine.
Tramadol also modulates the effects of two other neurotransmitters involved in pain: serotonin and noradrenaline. In that way, it acts much like SNRI antidepressants including duloxetine (Cymbalta) and venlafaxine (Effexor).
This lower potency and multi-modal mechanism of action are thought to make tramadol less prone to abuse than other opioids. However, taking too much tramadol or taking it longer than intended can lead to physical dependence and addiction. People who become dependent on tramadol may escalate to stronger opioids.
What is gabapentin?
Gabapentin, marketed under the brand name Neurontin, is a prescription anticonvulsant used to prevent focal seizures and ease neuropathic pain. It’s an analog to the neurotransmitter GABA.
In 2019, gabapentin was the seventh most commonly prescribed drug in the US, with 69 million prescriptions. Many of these prescriptions were for off-label use, or for conditions that gabapentin isn’t specifically approved for, including anxiety, sleep disorders, fibromyalgia, and drug and alcohol dependence. Research suggests gabapentin is moderately effective at managing alcohol withdrawal and cravings.
At high doses, gabapentin can produce euphoria and feelings of relaxation and calmness. Some compare the effects of gabapentin to the mellow high produced by cannabis while others say it resembles a stimulant high, especially when snorted. However, these effects aren’t rewarding enough to produce addiction, human and animal studies have shown. In fact, a literature review found no cases of patients who filled the criteria for addiction to gabapentin alone and just four who did for the related pregabalin. However, gabapentin is increasingly abused alongside opioids.
Why are tramadol and gabapentin taken together?
Gabapentin and pregabalin are said to amplify the euphoric effects of opioids like tramadol. Taking gabapentin—or “gabbies”—alongside opioids is known as “stacking.” Some illicit opioids may be sold already cut with gabapentin.
Misuse of gabapentin has risen sharply over the last decade, corresponding with the opioid crisis. One study found that 22% of patients in drug abuse treatment centers for other substances reported misuse of gabapentin.
Both drugs may be legitimately prescribed to patients with severe chronic pain. However, the combination is risky. You should ensure your doctor knows every medication you’re on before you take a new prescription on board.
Is mixing tramadol and gabapentin dangerous?
Yes, taking tramadol and gabapentin together is dangerous.
Both drugs suppress the central nervous system (CNS). Together, they can suppress breathing and even lead to respiratory arrest and death. This risk is especially elevated in the elderly and people who already have breathing difficulties such as chronic obstructive pulmonary disease (COPD). Opioids can also increase the amount of gabapentin absorbed by the body, further amplifying the risks.
One study found that concomitant gabapentin and opioid use increases the risk of dying from an opioid overdose by 49%. In 2019-20, gabapentin was present in almost one in 10 overdose deaths in the US. In half of those cases, the coroner ruled that gabapentin was a cause of the death. About 90% of these cases involved opioids.
Concerns about gabapentinoids and CNS depressants are so great that in 2019 the FDA issued a warning about the combination, alerting patients and doctors to the risks.